Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Newport/Morehead City, NC

March 28, 2005Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 28, 2005, 8:38 AM EST for Dare County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2005, 8:38 AM EST (13:38 UTC)
Expired
Mar 28, 2005, 9:15 AM EST
In force
37 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Dare County, NC

The radar

The Morehead City radar (KMHX), 147 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 1.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 281338
SVRMHX
NCC055-281415-
/O.NEW.KMHX.SV.W.0013.050328T1338Z-050328T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
838 AM EST MON MAR 28 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DARE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 915 AM EST

* AT 836 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 17 MILES SOUTH OF
  BUFFALO CITY...OR 7 MILES NORTH OF ENGELHARD...AND MOVING NORTH AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUFFALO CITY AROUND 855 AM EST...
  MASHOES AROUND 900 AM EST...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE WARNING.
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3556 7584 3567 7591 3568 7601 3589 7599
      3593 7591 3596 7594 3597 7592 3597 7583
      3593 7577 3594 7575 3609 7574 3613 7576
      3615 7574 3605 7573

$$

11
1 follow-up statement
000 
WWUS52 KMHX 281357
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
857 AM EST MON MAR 28 2005

NCC055-281415-
/O.CON.KMHX.SV.W.0013.000000T0000Z-050328T1415Z/
DARE NC-
857 AM EST MON MAR 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 AM EST FOR DARE
COUNTY...

AT 853 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BUFFALO
CITY...OR 7 MILES SOUTHWEST OF MANNS HARBOR...MOVING NORTH AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
BUFFALO CITY AROUND 855 AM EST...
MANNS HARBOR AROUND 900 AM EST...
MASHOES AROUND 905 AM EST...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE WARNING.
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3556 7584 3567 7591 3568 7601 3589 7599
      3593 7591 3596 7594 3597 7592 3597 7583
      3593 7577 3594 7575 3609 7574 3613 7576
      3615 7574 3605 7573

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:30 AM EST, 5 hours 8 minutes earlier.

Area forecast discussion, Mar 28, 3:30 AM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
330 AM EST MON MAR 28 2005

.SHORT TERM...LINE OF CONVECTION DVLPG FROM UPSTATE SC INTO ERN GA
IS LIFTING NNE THIS MRNG AS WARM SECTOR BEGINS TO PUSH INTO RGN
ALONG WITH GUD UPPER DIV AND H7 OMEGA. EXPECT THESE INGREDIENTS TO
LIFT NORTH THROUGH THE CWA THIS MRNG. BOTH NAM AND GFS INDICATE STG
LOW LVL JET THIS MRNG AS H8 WINDS VARY FROM 45 TO 55 KTS. SOME
VEERING ALSO NOTED IN LOW LVLS. FEEL BIGGEST THREAT THIS MRNG IS
LIKELY DAMAGING WINDS. WILL GO WITH CATEGORICAL POPS THIS MRNG
TAPERING TO CHANCE BY EARLY AFTN AS BEST DYNAMICS LIFT NORTH. MODELS
DO INDICATE SOME DRYING IN THE MID LVLS BY EARLY AFTN WHICH MAY
ALLOW FOR PEAKS OF SUN AND BETTER BOUNDARY LAYER DESTABILIZATION.
UPPER LOW OVER TN VLY IS SHOWN BY MODELS TO PUSH EAST TODAY WITH H5
TEMPS ARND -16C TO -20C BY LATE AFTN. ADD THIS TO BRIEF PERIOD OF
LOW LVL WARMING AND MID LVL LAPSE RATES BECOME QUITE STEEP. MODELS
INDICATE LESSENING OF LOW LVL WINDS THIS AFTN SO FEEL BIGGEST THREAT
LATER TODAY WILL BE HAIL. PCPN CHANCES WILL BEGIN TO DECREASE
THROUGH THE EVENING AND OVERNIGHT HOURS AS LOW LVLS STABILIZE WITH
PASSAGE OF COOL FRONT AND UPPER LOW MOVES EAST. WILL CARRY FOG TUE
NIGHT AS TEMPS COOL EAST OF UPPER RIDGE AXIS AND WINDS DECREASE.
UPPER RIDGE AXIS SLIDES EAST OVER RGN WED.

&&

.LONG TERM...WILL NOT MAKE SIG CHANGES TO EXTENDED AS CURRENT
FORECAST SHOWS WARMING TREND THURS AS UPPER RIDGE AXIS SLIDES TO THE
EAST AND TROF DVLPS TO THE WEST. REINTRODUCE POPS FOR THUS
NIGHT...FRI AND FRI NIGHT WITH APPROACH OF THIS TROF. ACCOMPANYING
COLD FRONT COULD BE QUITE SIG FOR EARLY APRIL...BUT WILL NOT LOWE
TEMPS BELOW GUIDANCE ATTM. WILL CONTINUE DRY FORECAST FOR SAT AND
SUN.

&&

.AVIATION...MOSTLY MVFR CEILINGS TO CONTINUE TODAY WITH OCCASIONAL
IFR POSSIBLE IN HEAVIER SHOWERS AND SCT TSTMS.

&&

.MARINE...SMALL CRAFT ADVISORIES FOR ALL WATERS IN EFFECT TODAY.
SOUTHEAST FLOW WILL INCREASE TODAY AS STRONG SFC LOW MOVES TO THE
WEST AND NORTH OF THE AREA. TONED DOWN THE GFS WINDS TO HOLD SPEEDS
AT 30 KT FOR THE COASTAL WATERS THIS AFTN AND TONIGHT. SEAS WILL
BUILD ACCORDINGLY...WITH HEIGHTS UP TO 10 FT FCST S OF HAT.
WINDS/SEAS SUBSIDE TUE AS LOW AND ASSOC COLD FRONT PULL AWAY FROM
THE AREA. HIGH PRESS WILL BUILD OVER THE AREA WED INTO THU. ANOTHER
STRONG SYSTEM IS PROGGED TO APPROACH THE AREA ON FRI...WITH COASTAL
CONDITIONS RETURNING TO SCA CRITERIA.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY AMZ130-135-150-152-154-156-158.

&&

MLF/RAP
Hazardous weather outlook, Mar 28, 4:05 AM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
405 AM EST MON MAR 28 2005

NCZ029-044>047-079>081-090>095-098-103-104-290905-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
405 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THUNDERSTORMS ARE LIKELY TODAY ACROSS THE REGION AS A WARM FRONT
LIFTS NORTH OF THE AREA. WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE
WILL BE SUPPORTIVE AND GUSTS TO MORE THAN 60 MPH. THESE WINDS WILL
ALSO BE FAVORABLE FOR ISOLATED TORNADOES BUT THE MAIN THREAT WILL BE
DAMAGING WINDS. LATER TODAY ANOTHER ROUND OF THUNDERSTORMS IS
POSSIBLE AS AN UPPER LEVEL DISTURBANCE SWINGS THROUGH THE REGION.
COLD TEMPERATURES ALOFT LATE THIS AFTERNOON WILL MAKE HAIL THE
PRIMARY THREAT. BY LATE IN THE DAY HAIL TO NEAR 1 INCH IN DIAMETER IS
POSSIBLE ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

MLF

In the hours before

Special weather statement, Mar 28, 6:29 AM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
629 AM EST MON MAR 28 2005

NCZ079-090>092-098-281230-
DUPLIN-JONES-LENOIR-GREENE-ONSLOW-
629 AM EST MON MAR 28 2005

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...GREENE...LENOIR...JONES
AND DUPLIN COUNTIES UNTIL 730 AM EST...

AT 629 AM EST...THERE WERE STRONG THUNDERSTORMS FROM 60 MILES WEST OF
WARSAW TO 58 MILES SOUTH OF WALLACE...OR FROM RED SPRINGS TO 6 MILES
WEST OF LONG BEACH...MOVING NORTHEAST AT 40 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR WALLACE AT 655 AM EST...WARSAW AT 700 AM
EST...KENANSVILLE AT 705 AM EST...BEULAVILLE AT 710 AM EST...POTTERS
HILL AT 715 AM EST...PLEASANT HILL AT 720 AM EST. OTHER LOCATIONS TO
BE AFFECTED BY THE STORMS INCLUDE KINSTON...LA GRANGE AND SNOW HILL.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, Mar 28, 7:27 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
727 AM EST MON MAR 28 2005

NCZ029-044-080-091>095-098-281330-
BEAUFORT-PAMLICO-JONES-LENOIR-CRAVEN-MARTIN-CARTERET-ONSLOW-PITT-
727 AM EST MON MAR 28 2005

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET...CRAVEN...
PAMLICO...BEAUFORT...PITT...MARTIN...LENOIR AND JONES COUNTIES UNTIL
830 AM EST...

AT 727 AM EST...THERE WERE STRONG THUNDERSTORMS FROM 33 MILES
NORTHWEST OF GREENVILLE TO 20 MILES SOUTH OF NORTH TOPSAIL BEACH...OR
FROM 10 MILES NORTHEAST OF ROCKY MOUNT TO 14 MILES EAST OF
WRIGHTSVILLE BEACH...MOVING NORTHEAST AT 40 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR SWANSBORO AT 740 AM EST...WASHINGTON AT
745 AM EST...WILLIAMSTON AT 750 AM EST...BAYBORO AT 800 AM EST...
ORIENTAL AT 805 AM EST...BELHAVEN AT 810 AM EST. OTHER LOCATIONS TO
BE AFFECTED BY THE STORMS INCLUDE EMERALD ISLE...HAVELOCK...
JACKSONVILLE...NEW BERN AND TRENTON.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Special weather statement, Mar 28, 8:32 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
832 AM EST MON MAR 28 2005

NCZ045>047-080-081-093>095-103-104-281430-
TYRRELL-OUTER BANKS DARE-MAINLAND
DARE-BEAUFORT-PAMLICO-CRAVEN-MAINLAND HYDE-WASHINGTON-OUTER BANKS
HYDE-CARTERET-
832 AM EST MON MAR 28 2005

...STRONG THUNDERSTORMS WILL AFFECT CARTERET...HYDE...CRAVEN...
PAMLICO...BEAUFORT...DARE...TYRRELL AND WASHINGTON COUNTIES UNTIL 930
AM EST...

AT 832 AM EST...THERE WERE STRONG THUNDERSTORMS FROM 13 MILES NORTH
OF BELHAVEN TO 26 MILES SOUTH OF EMERALD ISLE...OR FROM 11 MILES
SOUTHEAST OF PLYMOUTH TO 20 MILES SOUTHEAST OF NORTH TOPSAIL BEACH...
MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
VANDEMERE AT 840 AM EST...WHORTONSVILLE AT 845 AM EST...ROSE BAY AT
850 AM EST...GUM NECK AT 855 AM EST...STACY AT 900 AM EST...LAKE
LANDING AT 905 AM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE ATLANTIC BEACH...BAYBORO...BEAUFORT...BUXTON...CEDAR
ISLAND...ENGELHARD...FRISCO...HARKERS ISLAND...HATTERAS VILLAGE...
HAVELOCK...MOREHEAD CITY...OCRACOKE...ORIENTAL AND SWANQUARTER.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:57 AM ESTSpecial Marine WarningMHX63 min
Mar 28, 8:15 AM ESTSevere Thunderstorm WarningMHXHyde45 min
Mar 28, 8:44 AM ESTTornado WarningMHXHyde31 min
Mar 28, 9:02 AM ESTSpecial Marine WarningMHX58 min
Mar 28, 9:09 AM ESTSevere Thunderstorm WarningMHXDare36 min
Mar 28, 9:57 AM ESTSpecial Marine WarningMHX63 min
Mar 28, 11:05 AM ESTSpecial Marine WarningMHX25 min
Mar 28, 4:28 PM ESTSevere Thunderstorm WarningMHXTyrrell17 min
Mar 28, 4:33 PM ESTSpecial Marine WarningMHX27 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.